Children’s Tylenol seems like it would be OK for a baby, but is it? As parents, we cannot stand when our children are sick. They are too small to tell us what exactly hurts, and we wish we could do anything to take their pain away. Like adults, children often need the help of medication in order to cure an illness.
Giving your child medicine can be a nerve-wrecking experience for most parents. What kind do you give? How much do you give? How often do you give them medicine? What if you give too much?
When it comes to fevers and pain, it is perfectly safe to give your child Children’s Tylenol. Tylenol is a form of acetaminophen, a medicine used to help reduce pain and/or fever. Along with ibuprofen (Motrin), Tylenol is a very popular medication for children and babies.
Keep in mind, however, that Children’s Tylenol is usually not intended for children under two months of age. If your newborn is sick, you must contact their physician to find out what type of medication, if any, they can take.
Can I Give My Baby Children’s Tylenol? Answer: As Directed After 2 Months
When it comes to giving your child medicine, you need to make sure you are giving him or her the correct dosage. Giving your child too little medicine will not help them with their aches or pains, but giving them too much medicine can result in an overdose. Finding out the correct dosage for your child usually depends on their age and weight. Most dosage recommendations can be found on the label of the medicine, but to be safe, you must always consult with your child’s physician before giving him or her any medication.
Frequency of Doses
As for the frequency, this will usually be found on the medication’s label as well. Some medicines can be re-given to your child every four hours while others are every eight. Children’s Tylenol can usually be given every six hours, but some doctors even recommend alternating the type of medication you give to help your child’s body from becoming “used to” one certain medication. Plus, a prolonged use of any one medication is sure to have side effects.
In the United States, infant versions of medicines such as acetaminophen or ibuprofen were available at most grocery stores, big box stores or pharmacies. Recently, however, manufacturers have stopped producing “infant” versions and are only producing “children’s” and “adult”. The concentration in infant and children’s medicine were different, which required different dosages of each depending on your child’s age.
If a child was given the correct dose for infants, giving them the same dosage of children’s could result in an overdose. To cure this confusion, and possible overdoses, manufacturers have started producing only children’s, and the correct dosage will depend on your child’s age and weight.
Since an overdose is possible, it is a good idea to keep the phone number to poison control in a spot where it is easily accessible. This way, should you find that you gave your child too much medication, you can contact them right away for help. Usually, they will send you and your child to the hospital.
Keep in mind that as a baby and toddler, your child is growing at a rapid pace. It is important to re-check the medication’s label for dosage instructions every time your child is sick. If he or she has gained a pound or two since the last time they took Tylenol, they may have moved into a different dosage bracket, requiring more medication in order to cure their aches and pains. If you do not pay attention to this, you could be undermedicating your child, which will not help them feel any better.
Remember, when your child is in pain or has a fever, it is perfectly safe to give him or her Children’s Tylenol to comfort your child when they are ill or in pain. Keep in mind that children under two months of age should not be given Children’s Tylenol without the consent of their pediatrician. Be sure to check the label on the medication for dosage instructions. This usually is based on your child’s age and weight.
If you have any questions about giving your child medication, the dosage, type or frequency, you should consult your child’s physician. He or she will be able to better discuss your concerns and questions in more thorough detail.